Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 71, NWS Pocatello, ID

August 5, 20159 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 5, 2015, 1:16 PM MDT for 9 counties in Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2015, 1:16 PM MDT (19:16 UTC)
Expired
Aug 5, 2015, 2:00 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Jefferson County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 23 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS55 KPIH 051916
SVRPIH
IDC005-011-013-019-023-031-051-067-077-052000-
/O.NEW.KPIH.SV.W.0071.150805T1916Z-150805T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
116 PM MDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO...
  NORTHEASTERN CASSIA COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BUTTE COUNTY IN CENTRAL IDAHO...
  WESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...
  POWER COUNTY IN SOUTHEASTERN IDAHO...
  MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 200 PM MDT

* AT 115 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES
  SOUTH OF CRATERS OF THE MOON TO 18 MILES NORTHEAST OF MINIDOKA TO 6
  MILES WEST OF LAKE WALCOTT...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POCATELLO...BLACKFOOT...AMERICAN FALLS...LAKE WALCOTT...
  AMERICAN FALLS RESERVOIR...CHUBBUCK...ABERDEEN... ROCKLAND...
  MINIDOKA...ATOMIC CITY...FORT HALL BUFFALO LODGE... SPRINGFIELD...
  FORT HALL BANNOCK PEAK...ROCKFORD...PINGREE...
  FORT HALL BANNOCK CREEK LODGE AND ROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING AND 
VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON 
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4364 11251 4324 11220 4255 11258 4254 11371
      4308 11368 4319 11361
TIME...MOT...LOC 1915Z 246DEG 39KT 4312 11350 4297 11329 4265 11351 

$$
JKEYES
2 follow-up statements
993 
WWUS55 KPIH 051930
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT WED AUG 5 2015

IDC005-011-013-019-023-031-051-067-077-052000-
/O.CON.KPIH.SV.W.0071.000000T0000Z-150805T2000Z/
BINGHAM ID-JEFFERSON ID-BANNOCK ID-BLAINE ID-CASSIA ID-BUTTE ID-
BONNEVILLE ID-POWER ID-MINIDOKA ID-
130 PM MDT WED AUG 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR BINGHAM...SOUTHWESTERN JEFFERSON...NORTHWESTERN BANNOCK...
SOUTHEASTERN BLAINE...NORTHEASTERN CASSIA...SOUTHEASTERN BUTTE...
WESTERN BONNEVILLE...POWER AND MINIDOKA COUNTIES...

AT 129 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF 70 MPH. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST 
OF CRATERS OF THE MOON TO 14 MILES NORTHWEST OF ABERDEEN TO NEAR 
LAKE WALCOTT...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...BLACKFOOT...RUPERT...AMERICAN FALLS...LAKE WALCOTT...
AMERICAN FALLS RESERVOIR...NEELEY...CHUBBUCK...ABERDEEN...ROCKLAND...
MINIDOKA...ATOMIC CITY...FORT HALL BUFFALO LODGE...SPRINGFIELD...FORT
HALL BANNOCK PEAK...TABER...ROCKFORD...PINGREE...FORT HALL BANNOCK
CREEK LODGE AND ROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...SMALL HAIL...DEADLY 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4364 11251 4324 11220 4255 11258 4254 11371
      4308 11368 4319 11361
TIME...MOT...LOC 1929Z 246DEG 39KT 4318 11332 4303 11311 4271 11333 

$$

JKEYES
642 
WWUS55 KPIH 051944
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
144 PM MDT WED AUG 5 2015

IDC005-011-013-019-023-031-051-067-077-052000-
/O.CON.KPIH.SV.W.0071.000000T0000Z-150805T2000Z/
BINGHAM ID-JEFFERSON ID-BANNOCK ID-BLAINE ID-CASSIA ID-BUTTE ID-
BONNEVILLE ID-POWER ID-MINIDOKA ID-
144 PM MDT WED AUG 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR BINGHAM...SOUTHWESTERN JEFFERSON...NORTHWESTERN BANNOCK...
SOUTHEASTERN BLAINE...NORTHEASTERN CASSIA...SOUTHEASTERN BUTTE...
WESTERN BONNEVILLE...POWER AND EASTERN MINIDOKA COUNTIES...

AT 143 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES
SOUTH OF SOUTHWEST INL TO 9 MILES WEST OF SPRINGFIELD TO 10 MILES
NORTH OF COLD WATER REST AREA...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...BLACKFOOT...AMERICAN FALLS...LAKE WALCOTT...AMERICAN
FALLS RESERVOIR...NEELEY...CHUBBUCK...ABERDEEN...ROCKLAND...
MINIDOKA...ATOMIC CITY...FORT HALL BUFFALO 
LODGE...SPRINGFIELD...FORT HALL BANNOCK 
PEAK...ROCKFORD...PINGREE...FORT HALL BANNOCK CREEK LODGE AND ROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4364 11251 4324 11220 4255 11258 4259 11355
      4307 11355 4319 11361
TIME...MOT...LOC 1943Z 247DEG 42KT 4323 11310 4308 11290 4276 11312 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:49 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 5, 12:49 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1249 PM MDT WED AUG 5 2015

.DISCUSSION...DISTURBANCE OVER NORTHERN NEVADA AND SOUTHWESTERN IDAHO
APPROACHING SOUTHEAST IDAHO THIS AFTERNOON AND EVENING. DISTURBANCE
HAS GOOD SUPPORT FOR VIGOROUS STORM DEVELOPMENT...INCLUDING WIND
GUSTS OF 50 TO 60 MPH AND HEAVY RAIN SHOWERS. FAVORED AREAS FOR
HEAVY SHOWERS INCLUDE THE SOUTH CENTRAL AND CARIBOU HIGHLANDS AND
PORTIONS OF THE CENTRAL MOUNTAINS....ALTHOUGH STORM CELLS COULD
EASILY CROSS THE SNAKE PLAIN. DISTURBANCE TRACKS TOWARDS ISLAND PARK
THROUGH ABOUT MIDNIGHT. THURSDAY WILL BE MOSTLY SUNNY DAY. THE NEXT
DISTURBANCE IS POSSIBLY APPROACHING A BIT QUICKER AND ARRIVING LATE
FRIDAY AFTERNOON THROUGH SATURDAY. POPS WERE INCREASE FOR THE
OVERNIGHT HOURS INTO EARLY SATURDAY MORNING AS A RESULT. NO
SIGNIFICANT CHANGES WERE MADE FOR SUNDAY THROUGH TUESDAY AS THIS
AREA REMAINS BETWEEN A TROUGH OF LOW PRESSURE OFF WASHINGTON AND
RIDGING TOWARD FOUR CORNERS AREA WITH SOME HINT OF MONSOON MOISTURE
SLIPING NORTH TO IDAHO. RS

&&

.AVIATION...SHOWERS AND STORMS SHOULD CLEAR EASTERN IDAHO A LITTLE
AFTER MIDNIGHT. UNTIL THEN...EXPECT ACTIVITY THAT COULD PRODUCE
WINDS OVER 50KTS AT TIMES ALONG WITH SMALL HAIL AND HEAVY RAIN. WE
COULD SEE REDUCED VISIBILITY IN RAIN OR BLOWING DUST AND CEILINGS
BRIEFLY DROPPING TO MVFR. TOMORROW WILL BE VFR WITH AFTERNOON WINDS
15-25KTS WITH HIGHER GUSTS.  KEYES

&&

.FIRE WEATHER...RED FLAG WARNINGS WILL REMAIN IN EFFECT AS NUMEROUS
SHOWERS AND THUNDERSTORM CONTINUE TO ROLL ACROSS EASTERN IDAHO. THE
THREAT FOR DOWNBURST WINDS OVER 60MPH HAS INCREASED TODAY BUT SO HAS
THE THREAT OF HAIL AND HEAVY RAIN WHICH COULD IMPACT CREWS OUT ON
ANY FIRES. WE QUICKLY CLEAR OUT OVERNIGHT AND WILL SEE A DRY BUT
BREEZY THURSDAY. WIND GUSTS OF 25-35MPH ARE FORECAST BUT WE SHOULD
NOT SEE RED FLAG CONDITIONS...AT LEAST WIDESPREAD...AS THE HUMIDITY
WILL NOT BE DROPPING THAT LOW. SHOWERS AND STORMS RETURN FOR FRIDAY
AFTERNOON AND THE WEEKEND. WE SHOULD SEE ANOTHER EVENT WITH A MIX OF
WET AND DRY STORMS ESPECIALLY FRIDAY. SATURDAY MAY ACTUALLY BE TOO
CLOUDY TO SPAWN ENOUGH LIGHTNING TO WARRANT RED FLAG WARNINGS...BE
WILL BE MONITORING TO SEE HOW THINGS EVOLVE. KEYES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ410-413-425-
427.

&&

In the hours before

Local storm report, Aug 5, 9:41 AM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
941 AM MDT WED AUG 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             9 S BIG SPRINGS         44.37N 111.28W
08/05/2015  M0.25 INCH       FREMONT            ID   TRAINED SPOTTER

            HEAVIER RAIN MIXED WITH SMALL HAIL AT THE
            BOY SCOUT CAMP.

&&

JKEYES
Special weather statement, Aug 5, 12:38 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1238 PM MDT WED AUG 5 2015

IDZ017-021-031-051915-
EASTERN MAGIC VALLEY ID-BIG AND LITTLE WOOD RIVER REGION ID-
LOWER SNAKE RIVER PLAIN ID-
1238 PM MDT WED AUG 5 2015

...WINDS IN EXCESS OF 40 MPH FOR LINCOLN...SOUTHEASTERN BLAINE...
NORTH CENTRAL CASSIA...NORTHWESTERN POWER AND MINIDOKA COUNTIES UNTIL
115 PM MDT...

AT 1233 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SHOSHONE
TO 13 MILES SOUTHEAST OF RICHFIELD TO BURLEY...AND MOVING NORTHEAST
AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLEY...RUPERT...HEYBURN...CAREY...LAKE WALCOTT...PAUL...
RICHFIELD...MINIDOKA...CRATERS OF THE MOON...PILAR BUTTE AND KIMAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4246 11382 4290 11399 4304 11451 4342 11385
      4325 11325 4275 11305
TIME...MOT...LOC 1833Z 236DEG 36KT 4305 11437 4293 11394 4256 11380

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:32 PM MDTSpecial Weather StatementPIHCassia43 min
Aug 4, 7:00 PM MDTSpecial Weather StatementPIHBingham45 min
Aug 4, 7:17 PM MDTSpecial Weather StatementPIHPower58 min
Aug 4, 7:44 PM MDTSpecial Weather StatementPIHPower46 min
Aug 4, 8:54 PM MDTSpecial Weather StatementPIHBlaine51 min
Aug 4, 9:44 PM MDTSpecial Weather StatementPIHBlaine46 min
Aug 4, 10:29 PM MDTSpecial Weather StatementPIHButte46 min
Aug 4, 10:36 PM MDTSpecial Weather StatementPIHBingham39 min
Aug 5, 12:38 PM MDTSpecial Weather StatementPIHLincoln, Minidoka37 min
Aug 5, 1:38 PM MDTSpecial Weather StatementPIHCassia52 min
Aug 5, 1:57 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Caribou and 2 more48 min
Aug 5, 2:25 PM MDTFlash Flood WarningPIHCassia, Oneida3 hr
Aug 5, 2:42 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Caribou, Clark and 4 more48 min
Aug 5, 2:43 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power47 min
Aug 5, 3:19 PM MDTSpecial Weather StatementPIHTeton41 min
Aug 5, 3:19 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power41 min
Aug 5, 3:24 PM MDTSevere Thunderstorm WarningPIHBonneville, Clark, Fremont, Jefferson, Madison, Teton51 min
Aug 5, 3:27 PM MDTTornado WarningPIHBonneville, Jefferson, Madison, Teton48 min
Aug 5, 3:39 PM MDTSpecial Weather StatementPIHButte51 min
Aug 5, 4:11 PM MDTSpecial Weather StatementPIHCassia49 min
Aug 5, 4:18 PM MDTSpecial Weather StatementPIHFremont, Teton42 min
Aug 5, 4:27 PM MDTSpecial Weather StatementPIHBear Lake, Franklin48 min
Aug 5, 4:49 PM MDTSpecial Weather StatementPIHOneida41 min
Aug 5, 5:02 PM MDTSpecial Weather StatementPIHCassia43 min
Aug 5, 5:38 PM MDTSpecial Weather StatementPIHBear Lake, Franklin67 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.